Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Sacramento, CA

January 24, 2009Butte County, Glenn County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jan 24, 2009, 3:42 PM PST for Butte County, Glenn County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2009, 3:42 PM PST (23:42 UTC)
Expired
Jan 24, 2009, 4:15 PM PST
In force
33 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Butte County, CA, Glenn County, CA

The radar

The Beale AFB radar (KBBX), 35 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 3:30 PM PST, 12 minutes earlier.

Area forecast discussion, Jan 24, 3:30 PM PST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST SAT JAN 24 2009

.DISCUSSION...
UPPER TROUGH NOW MOVING INTO THE NORTHWEST CORNER OF THE STATE
PRODUCING SOME SHOWERS OVER THE NORTHERN CWA WITH EVEN AN ISOLATED
THUNDERSTORM REPORTED IN THE CHICO OROVILLE AREA. ISOLATED SHOWERS
HAVE CONTINUED THROUGH THE DAY OVER THE WEST SLOPES OF THE SIERRA AS
MOIST LOW LEVEL FLOW IS ENHANCED WITH GOOD OROGRAPHICS. GREATEST
PRECIP FROM THE TROUGH FORECAST TO BE OVER THE WEST SLOPES OF THE
SIERRA CASCADE RANGE WHERE MODERATE OROGRAPHICS CONTINUE THIS
EVENING.  SNOW LEVELS CURRENTLY AROUND 7000 FEET PER RAWS AND
SPOTTER REPORTS BUT MODELED TO DROP TO ABOUT 4000 TO 5000 FEET
TONIGHT. NORTHERN MOUNTAINS WILL CONTINUE TO SEE SNOWFALL TONIGHT AS
WELL BUT SNOW LEVELS ARE NOT EXPECTED TO DROP TO ROAD LEVELS THERE
UNTIL THE BULK OF THE PRECIPITATION HAS PASSED. OROGRAPHICS NEVER
REALLY BECOMES FAVORABLE THERE EITHER SO PRECIP FOR THE NORTHERN
MOUNTAINS OF THE FORECAST AREA IS NOT EXPECTED TO BE EXCEPTIONALLY
HEAVY. THEREFORE...WILL KEEP SNOW ADVISORY FOR THE WEST SLOPES OF
THE SIERRA ONLY. SOME AREAS WILL SEE A LULL IN PRECIP SUNDAY MORNING
ALTHOUGH OROGRAPHICS WILL LIKELY KEEP PRECIP GOING OVER THE SIERRA.
THEN...THE NEXT FRONTAL BAND NOW CROSSING 130 WEST OFF THE PACIFIC
NORTHWEST COAST IS FORECAST TO DROP SOUTHWARD THROUGH THE NORTH
STATE DURING THE DAY SUNDAY BRINGING ANOTHER ROUND OF LIGHT PRECIP.
THIS SYSTEM IS EXPECTED TO USHER IN COLDER AIR WITH SNOW LEVELS
BASED ON 700 MB TEMPS EXPECTED TO DROP TO 3000 TO 4000 FEET. SHOULD
SEE A FAIRLY SIGNIFICANT DROP OFF IN PRECIP BY SUNDAY NIGHT AS UPPER
TROUGH DIGS SOUTH OF THE FORECAST AREA AND NORTHERLY FLOW DEVELOPS
AT ALL LEVELS. HAVE DECREASED POPS FOR MONDAY WITH MODELS NOW IN
GOOD AGREEMENT ON THIS DRYING TREND.

.EXTENDED (TUESDAY THROUGH SATURDAY)...UPPER LEVEL TROUGH WILL
CONTINUE TO DIG SOUTHWARD ON TUESDAY...AS HIGH PRESSURE NUDGES INTO
NORTHERN CALIFORNIA.  AS A RESULT...DRIER CONDITIONS WILL PREVAIL
THROUGH EARLY NEXT WEEKEND...WITH TEMPERATURES WARMING BACK ABOVE
NORMAL.  AT THIS TIME...IT LOOKS AS THOUGH THE OFFSHORE FLOW WILL BE
STRONG ENOUGH TO LIMIT FOG DEVELOP...BUT BELIEVE SOME PATCHY FOG MAY
STILL BE POSSIBLE.  PALMER

&&

.AVIATION...RESIDUAL MOISTURE WILL KEEP UPSLOPE SHOWERS GOING IN THE
FOOTHILLS AND SIERRA THROUGH THIS EVENING.  HOWEVER...THE NEXT COLD
FRONT IS ALREADY BRINGING SHOWERS TO THE NORTHERN MOUNTAINS...AND
WILL SPREAD SOUTHEASTWARD THROUGH THE EVENING.  THEREFORE...EXPECT
LIFR CONDITIONS TO CONTINUE OVER THE SURROUNDING MOUNTAINS AND
FOOTHILLS...WITH SNOW SHOWERS POSSIBLE AROUND 5500 FEET THIS
AFTERNOON GRADUALLY LOWERING TO AROUND 4000 FEET BY MORNING.  IN THE
VALLEY...CONDITIONS REMAIN VARIABLE.  IN THE NORTHERN AND CENTRAL
SACRAMENTO VALLEY...IFR CONDITIONS ARE GRADUALLY IMPROVING TO MVFR
IN SHOWERS...BUT WILL LOWER ONCE AGAIN AS THE COLD FRONT MOVE INLAND
THIS EVENING.  AREAS FURTHER SOUTH...ARE STILL SEEING PRIMARILY VFR
CONDITIONS...BUT EXPECT MORE WIDESPREAD MVFR WITH LOCAL IFR
CONDITIONS TO DEVELOP THIS EVENING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER WEATHER ADVISORY FROM THROUGH 6 PM PST SUNDAY FOR
   ELEVATIONS ABOVE 7000 FEET IN THE WEST SLOPES OF THE NORTHERN
   SIERRA NEVADA...WESTERN PLUMAS COUNTY...AND LASSEN PARK FOR HEAVY
   SNOW...

&&
Hazardous weather outlook, Jan 24, 7:00 AM PST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT JAN 24 2009

CAZ013>019-063-064-066>069-251500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT JAN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

MOIST SOUTHWEST FLOW WILL CONTINUE OVER THE SIERRA NEVADA TODAY WITH
PERIODS OF MODERATE TO LOCALLY HEAVY SNOW THIS MORNING. SNOW LEVELS
FROM 6500 TO 7500 FEET THIS MORNING ARE FORECAST TO LOWER TO AROUND
5500 FEET THIS AFTERNOON...ALONG WITH A DECREASE IN SNOWFALL
INTENSITY.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A LOW
PRESSURE TROUGH IS FORECAST TO DEEPEN OVER THE REGION ON SUNDAY
WHICH MAY RESULT IN NUMEROUS HEAVY SNOW SHOWERS OVER THE SIERRA
NEVADA. ADDITIONAL MODERATE SNOWFALL ACCUMULATIONS ARE POSSIBLE
AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.